Unless you live under a rock, you’ve probably seen or heard about the #Ozempic craze on social media as you scroll through your FYP on TikTok or Instagram reels. And now, everyone is talking about “Ozempic face.”
Ozempic is a prescription semaglutide medicine for adults with Type 2 diabetes that works to reduce blood sugar and A1C levels.
However, as of lately, many people, especially celebrities, have been using this medication as a means for weight loss. Now, we’re not talking about ordinary weight loss, but shedding a lot of pounds, quickly.
Originally intended for diabetes
“One of the side effects of Ozempic is a suppressed appetite, which can promote dramatic short-term weight loss,” said Dr. Melanie Palm, MD, board-certified dermatologist and cosmetic surgeon at Art of Skin MD.
“Side effect” is the key term here, since Ozempic was originally approved by the FDA as a treatment for diabetes. Semaglutide, the active ingredient in Ozempic, has since been approved in the form of Wegovy as a prescription for weight loss.
The drug has since gone viral on social media, fueled by gossip over dramatic weight loss throughout Hollywood and according to some, causing a shortage affecting those with diabetes. Controversy around the safety and potential abuse of the drug is also on the rise.
And now, for many individuals, this short-term weight loss has been leaving them with what doctors have coined “Ozempic face.” Keep on reading to find out about what it is, why it happens, and the potential treatment options available.
What is ‘Ozempic face?’
According to Dr. Sandy Skotnicki, board-certified dermatologist and author of Beyond Soap, everyone’s face has many fat pads that help to give it a youthful appearance. And as we age, like everything else, they diminish which leads to the sagging and folds of age similar to that of rapid weight loss.
“Ozempic face is a term that describes what happens to your face as a result of dramatic short-term weight loss, including loss of volume, collagen, and elastin,” said Palm. “While everyone experiences volume loss and skin laxity as they age, losing a lot of weight in a short amount of time can certainly exacerbate this process, resulting in the hollowed, lifeless and saggy appearance known as “Ozempic face.”
So while this occurrence is gaining attention because of the Ozempic controversy, it’s not something solely caused by this particular drug. It can happen with any form of rapid weight loss.
However, Ozempic does have its own set of side effects to be aware of. Some common ones include nausea, diarrhea, vomiting, and potential allergic reactions.
@oliviasalmen #greenscreen Final take- these facial changes with Ozempic are nothing new! When you lose weight, youll lose it in your face too. #ozempic #wegovy #semaglutide #weightloss #ozempicface #ozempicweightloss #wegovyweightloss ♬ original sound – oliviasalmen
TikTok weighs in
At first, talk of Ozempic and similar drugs on TikTok was mostly based on gossip, skepticism, and of course, judgement. But when it comes to “Ozempic face,” the tone is different.
Some TikTokers are “myth busting” this term with their own before and after pics, while others open up about the positive results that outweigh post-weight loss skin changes.
Others point out that the term “Ozempic face” is being used as a way to shame someone for utilizing medication for weight loss, emphasizing that appropriate use is key.
Does everyone experience “Ozempic face?”
In general, our skin loses its elasticity as we age which can create an appearance similar to ‘Ozempic face.’ For those over the age of 40, the face shows signs of weight loss more significantly than the body according to Palm.
“When we’re younger the skin has enough collagen and elasticity to shrink and expand with your body,” said Palm. “However, this adaptability becomes less effective as you age.”
However, the main concern among many, is the premature aging that seems to be occurring as a result of the rapid weight loss caused by Ozempic. Everybody gets older and ages, but the process seems to be faster for some individuals on Ozempic.
According to Palm, not everyone has this experience. “This depends on many factors, including genetics, age, skincare regimen, and more,” said Palm. “Not everyone will experience Ozempic face, but most people’s faces will change as a result of drastic weight loss.”
Another reason to avoid extreme diets
With any type of weight loss, you’ll usually notice a difference in the appearance of your face — this is totally normal. There’s no way to target fat loss in specific areas, and yes that includes the face. If you take a selfie at the beginning of your weight loss journey and where you are now, it’s pretty likely you’ll see a difference in the structure of your face whether that’s a more defined chin or a less rounded shape.
Palm advises her patients in their 30s and older to avoid extreme diets that result in rapid weight loss since they can result in a tired and aged look due to loss of volume and collagen in the face. Instead, she recommends losing weight gradually in a healthy, balanced way to prevent the aging of their face.
It might seem more appealing to achieve rapid weight loss, but some of the side effects like this one aren’t the easiest to ward off once they’ve occurred.
@newyorkendocrinology How to prevent the “ozempic face” or skin sagging during weight loss: 1. Lose weight GRADUALLY (2lbs per week). This way you give your skin time to adjust. If you lose weight too fast is not just fat, its muscle and water. 2. Increase protein intake (increases collagen production) About 1.2-1.6gr/kg/day 3. Hydration: KEY to maintain skin elasticity and prevents loose skin 4. Stop smoking; nicotine decreases blood flow in your skin that result in premature wrinkles and dry skin. 5. Strength training (body); increase muscle mass and make skin tighter 6. Eat foods with good fats such as fatty fish, avocado, EVOO and nuts 7. Supplements such as omega 3 fatty acids, vitamin A, C and E, these are needed for collagen and elastin production 8. If peri/menopausal MHT if you are a candidate; estrogen is needed for proper collagen production #ozempicface #ozempicweightloss #mounjarojourney #weightlossprogress #nycdoctors #obesitydoctor #obesitymedicine #ozempicshot #ozempicworks #wegovyweightloss #skinnyisnothealth #hormonedoctor #latindoctor #doctora #weightlosstransformation #weightlossmeds #childhoodobesity #nycdoctor #nycdoctorblogger ♬ original sound – Rocio Salas-Whalen
Treatments for facial fat loss
The most effective treatment for “Ozempic face” is to take preventative measures, especially those to prevent drastic weight loss. It’s not about the drug, it’s about the way you go about weight loss.
“Do it gradually in a healthy and balanced manner,” said Palm. “It’s much easier to maintain facial fat than restore it.”
After experiencing rapid weight loss on Ozempic, people are now turning to other (often expensive) options to reverse the unwanted effects on their face.
“My first line of treatment would be using collagen stimulators, hyaluronic acid fillers, and calcium hydroxylapatite or fat to replenish the lost volume in a natural and proportional way,” said Palm. “Other non-invasive procedures, like EmFace, Ultherapy, and microneedling can help to restore the appearance of youth after rapid weight loss.”
In more extreme cases of Ozempic face, one might consider a lift around the neck or face if non-invasive treatments won’t provide the desired results.
For sagging skin caused by weight loss outside of the face, Skotnicki added that some skin tightening can help with mild sagging but not for large amounts of excess tissue.
With all of that said, you’ll want to consult with your doctor before participating in a new diet, exercise routine, medication, and any other health practice.
And just because Ozempic has been helpful in promoting weight loss in some people, that doesn’t mean it’s a good option for everyone. For some people, shall we say most, rapid weight loss isn’t necessary — slow and steady wins the race.
But there’s nothing wrong with needing assistance as long as it’s administered properly and safely. With that, you’ll want to keep in mind the potential side effects of rapid weight loss.